Grassmannian Flows and Applications to Nonlinear Partial Differential Equations

  • Margaret Beck
  • Anastasia Doikou
  • Simon J. A. MalhamEmail author
  • Ioannis Stylianidis
Conference paper
Part of the Abel Symposia book series (ABEL, volume 13)


We show how solutions to a large class of partial differential equations with nonlocal Riccati-type nonlinearities can be generated from the corresponding linearized equations, from arbitrary initial data. It is well known that evolutionary matrix Riccati equations can be generated by projecting linear evolutionary flows on a Stiefel manifold onto a coordinate chart of the underlying Grassmann manifold. Our method relies on extending this idea to the infinite dimensional case. The key is an integral equation analogous to the Marchenko equation in integrable systems, that represents the coodinate chart map. We show explicitly how to generate such solutions to scalar partial differential equations of arbitrary order with nonlocal quadratic nonlinearities using our approach. We provide numerical simulations that demonstrate the generation of solutions to Fisher–Kolmogorov–Petrovskii–Piskunov equations with nonlocal nonlinearities. We also indicate how the method might extend to more general classes of nonlinear partial differential systems.



We are very grateful to the referee for their detailed report and suggestions that helped significantly improve the original manuscript. We would like to thank Percy Deift, Kurusch Ebrahimi–Fard and Anke Wiese for their extremely helpful comments and suggestions. The work of M.B. was partially supported by US National Science Foundation grant DMS-1411460.


  1. 1.
    Abbondandolo, A., Majer, P.: Infinite dimensional Grassmannians. J. Oper. Theory 61(1), 19–62 (2009)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ablowitz, M.J., Ramani, A., Segur, H.: A connection between nonlinear evolution equations and ordinary differential equations of P-type II. J. Math. Phys. 21, 1006–1015 (1980)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Alexander, J.C., Gardner, R., Jones, C.K.R.T.: A topological invariant arising in the stability analysis of traveling waves. J. Reine Angew. Math. 410, 167–212 (1990)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Balazs, P.: Hilbert–Schmidt operators and frames—classification, best approximation by multipliers and algorithms. Int. J. Wavelets Multiresolution Inf. Process. 6(2), 315–330 (2008)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bauhardt, W., Pöppe, C.: The Zakharov–Shabat inverse spectral problem for operators. J. Math. Phys. 34(7), 3073–3086 (1993)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Beals, R., Coifman, R.R.: Linear spectral problems, non-linear equations and the \(\overline {\partial }\)-method. Inverse Prob. 5, 87–130 (1989)Google Scholar
  7. 7.
    Beck, M., Malham, S.J.A.: Computing the Maslov index for large systems. PAMS 143, 2159–2173 (2015)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Beck, M., Doikou, A., Malham, S.J.A., Stylianidis, I.: Partial differential systems with nonlocal nonlinearities: generation and solution. Philos. Trans. A 376(2117) (2018). MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bian, S., Chen, L., Latos, E.A.: Global existence and asymptotic behavior of solutions to a nonlocal Fisher–KPP type problem. Nonlinear Anal. 149, 165–176 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bittanti, S., Laub, A.J., Willems, J.C. (eds.): The Riccati Equation. Communications and Control Engineering Series. Springer, Berlin/Heidelberg (1991)zbMATHGoogle Scholar
  11. 11.
    Blanchard, P., Brüning, E.: Mathematical Methods in Physics: Distributions, Hilbert Space Operators, Variational Methods, and Applications in Quantum Physics, 2nd edn. Progress in Mathematical Physics, vol. 69. Birkhäuser, Berlin (2015)zbMATHGoogle Scholar
  12. 12.
    Bornemann, F.: Numerical evaluation of Fredholm determinants and Painlevé transcendents with applications to random matrix theory, talk at the Abdus Salam International Centre for Theoretical Physics (2009)Google Scholar
  13. 13.
    Britton, N.F.: Spatial structures and periodic travelling waves in an integro-differential reaction-diffusion population model. SIAM J. Appl. Math. 50(6), 1663–1688 (1990)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Brockett, R.W., Byrnes, C.I.: Multivariable Nyquist criteria, root loci, and pole placement: a geometric viewpoint. IEEE Trans. Automat. Control 26(1), 271–284 (1981)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Christensen, O.: Frames and Bases. Springer (2008). CrossRefGoogle Scholar
  16. 16.
    Deng, J., Jones, C.: Multi-dimensional Morse index theorems and a symplectic view of elliptic boundary value problems. Trans. Am. Math. Soc. 363(3), 1487–1508 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Dodd, R.K., Eilbeck, J.C., Gibbon, J.D., Morris H.C.: Solitons and Non-linear Wave Equations. Academic, London (1982)zbMATHGoogle Scholar
  18. 18.
    Doikou, A., Malham, S.J.A., Wiese, A.: Stochastic partial differential equations with nonlocal nonlinearities and their simulation. (2018, in preparation)Google Scholar
  19. 19.
    Drazin, P.G., Johnson, R.S.: Solitons: An Introduction. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (1989)CrossRefGoogle Scholar
  20. 20.
    Dyson, F.J.: Fredholm determinants and inverse scattering problems. Commun. Math. Phys. 47, 171–183 (1976)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Furutani, K.: Review: Fredholm–Lagrangian–Grassmannian and the Maslov index. J. Geom. Phys. 51, 269–331 (2004)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Grellier, S., Gerard, P.: The cubic Szegö equation and Hankel operators (2015). arXiv:1508.06814Google Scholar
  23. 23.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library, New York (1994)CrossRefGoogle Scholar
  24. 24.
    Guest, M.A.: From Quantum Cohomology to Integrable Systems. Oxford University Press, Oxford/New York (2008)zbMATHGoogle Scholar
  25. 25.
    Hermann, R.: Cartanian Geometry, Nonlinear Waves, and Control Theory: Part A. Interdisciplinary Mathematics, vol. XX. Math Sci Press, Brookline (1979)Google Scholar
  26. 26.
    Hermann, R.: Cartanian Geometry, Nonlinear Waves, and Control Theory: Part B. Interdisciplinary Mathematics, vol. XXI. Math Sci Press, Brookline (1980)Google Scholar
  27. 27.
    Hermann, R., Martin, C.: Lie and Morse theory for periodic orbits of vector fields and matrix Riccati equations, I: general Lie-theoretic methods. Math. Syst. Theory 15, 277–284 (1982)zbMATHGoogle Scholar
  28. 28.
    Karambal, I., Malham, S.J.A.: Evans function and Fredholm determinants. Proc. R. Soc. A 471(2174) (2015). MathSciNetCrossRefGoogle Scholar
  29. 29.
    McKean, H.P.: Fredholm determinants. Cent. Eur. J. Math. 9(2), 205–243 (2011)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Ledoux, V., Malham, S.J.A., Niesen, J., Thümmler, V.: Computing stability of multi-dimensional travelling waves. SIAM J. Appl. Dyn. Syst. 8(1), 480–507 (2009)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Ledoux, V., Malham, S.J.A., Thümmler, V.: Grassmannian spectral shooting. Math. Comput. 79, 1585–1619 (2010)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Martin, C., Hermann, R.: Applications of algebraic geometry to systems theory: the McMillan degree and Kronecker indicies of transfer functions as topological and holomorphic system invariants. SIAM J. Control Optim. 16(5), 743–755 (1978)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Miura, R.M.: The Korteweg–De Vries equation: a survey of results. SIAM Rev. 18(3), 412–459 (1976)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Miwa, T., Jimbo, M., Date, E.: Solitons: Differential Equations, Symmetries and Infinite Dimensional Algebras. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  35. 35.
    Piccione, P., Tausk, D.V.: A Student’s Guide to Symplectic Spaces, Grassmannians and Maslov Index (2008).
  36. 36.
    Pöppe, C.: Construction of solutions of the sine-Gordon equation by means of Fredholm determinants. Physica D 9, 103–139 (1983)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Pöppe, C.: The Fredholm determinant method for the KdV equations. Physica D 13, 137–160 (1984)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Pöppe, C.: General determinants and the τ function for the Kadomtsev–Petviashvili hierarchy. Inverse Prob. 5, 613–630 (1984)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Pöppe, C., Sattinger, D.H.: Fredholm determinants and the τ function for the Kadomtsev–Petviashvili hierarchy. Publ. RIMS Kyoto Univ. 24, 505–538 (1988)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Pressley, A., Segal, G.: Loop Groups, Oxford Mathematical Monographs. Clarendon Press, Oxford (1986)zbMATHGoogle Scholar
  41. 41.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics: I Functional Analysis. Academic, New York/London (1980)zbMATHGoogle Scholar
  42. 42.
    Sato, M.: Soliton equations as dynamical systems on a infinite dimensional Grassmann manifolds. RIMS 439, 30–46 (1981)Google Scholar
  43. 43.
    Sato, M.: The KP hierarchy and infinite dimensional Grassmann manifolds. Proc. Symposia Pure Math. 49(Part 1), 51–66 (1989)Google Scholar
  44. 44.
    Schiff, J., Shnider, S.: A natural approach to the numerical integration of Riccati differential equations. SIAM J. Numer. Anal. 36(5), 1392–1413 (1999)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Segal, G., Wilson, G.: Loop groups and equations of KdV type. Inst. Hautes Etudes Sci. Publ. Math. N 61, 5–65 (1985)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Simon, B.: Trace Ideals and Their Applications, 2nd edn. Mathematical Surveys and Monographs, vol. 120. AMS, Providence (2005)Google Scholar
  47. 47.
    Tracy, C.A., Widom, H.: Fredholm determinants and the mKdV/Sinh-Gordon hierarchies. Commun. Math. Phys. 179, 1–10 (1996)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Wilson, G.: Infinite-dimensional Lie groups and algebraic geometry in soliton theory. Trans. R. Soc. Lond. A 315(1533), 393–404 (1985)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Zakharov, V.E., Shabat, A.B.: A scheme for integrating the non-linear equation of mathematical physics by the method of the inverse scattering problem I. Funct. Anal. Appl. 8, 226 (1974)CrossRefGoogle Scholar
  50. 50.
    Zelikin, M.I.: Control Theory and Optimization I. Encyclopedia of Mathematical Sciences, vol. 86. Springer, Berlin/Heidelberg (2000)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Margaret Beck
    • 1
  • Anastasia Doikou
    • 2
  • Simon J. A. Malham
    • 2
    Email author
  • Ioannis Stylianidis
    • 2
  1. 1.Department of Mathematics and StatisticsBoston UniversityBostonUSA
  2. 2.Maxwell Institute for Mathematical Sciences, and School of Mathematical and Computer SciencesHeriot-Watt UniversityEdinburghUK

Personalised recommendations